Diffuse Prothrombotic Syndrome After ChAdOx1 nCoV-19 Vaccine Administration

A Case Report

Nicole Ceschia; Valentina Scheggi; Anna Maria Gori; Angela Antonietta Rogolino; Francesca Cesari; Betti Giusti; Franco Cipollini; Niccolò Marchionni; Brunetto Alterini; Rossella Marcucci

Disclosures

J Med Case Reports. 2021;15(496) 

In This Article

Abstract and Introduction

Background: Vaccine-induced immune thrombotic thrombocytopenia is emerging as one of the most relevant side effects of adenoviral-based vaccines against coronavirus disease 2019. Given the novelty of this disease, the medical community is seeking new evidence and clinical experiences on the management of these patients.

Case Presentation: In this article, we describe the case of a 73-year-old Caucasian woman who presented with diffuse prothrombotic syndrome, both in the arterial and venous districts, following the first dose administration of ChAdOx1 CoV-19 vaccine. The main thrombotic sites included the brain, with both a cortical ischemic lesion and thromboses of the left transverse and sigmoid sinuses and the lower limbs, with deep venous thrombosis accompanied by subsegmental pulmonary thromboembolism. The deep venous thrombosis progressively evolved into acute limb ischemia, requiring surgical intervention with thromboendoarterectomy. Anticoagulation was maintained throughout the whole hospitalization period and continued in the outpatient setting using vitamin K antagonists for a recommended period of 6 months.

Conclusions: This case describes the management of vaccine-induced immune thrombotic thrombocytopenia in a complicated clinical scenario, including multisite arterial and venous thromboses. Given the complexity of the patient presentation, this case may implement the comprehension of the mechanisms and clinical features of this disease; it also provides a picture of the challenges related to the management, often requiring a multidisciplinary approach.

processing....